Frequency of thromboembolic events associated with thalidomide in the non-cancer setting: A case report and review of the literature

Sabrina Guillen Fabi*, Carlotta Hill, Joslyn N. Witherspoon, Susan L. Boone, Dennis P. West

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

17 Scopus citations

Abstract

Thalidomide is increasingly being used due to its effectiveness in the treatment of a variety of dermatologic conditions refractory to other treatments. Although thalidomide's side effects have been well-documented in the literature since its entry in the 1950s, some of the risks associated with its use are still being discovered. Recently, increased incidence of venous thrombosis following thalidomide use has been reported in the treatment of diseases with disease-related thrombotic risks, such as malignancy and lupus with antiphospholipid antibody syndrome, as well as concomitant therapy with chemotherapy and/or systemic corticosteroids. We report a case of deep venous thrombosis (DVT) and pulmonary embolus (PE) following thalidomide use in a patient with leprosy (erythema nodosum leprosum, ENL) who was concurrently treated with prednisone, as well as a review of relevant literature. Our findings substantiate an increase in risk for thrombosis following thalidomide use in the dermatology and non-cancer clinical setting.

Original languageEnglish (US)
Pages (from-to)765-769
Number of pages5
JournalJournal of Drugs in Dermatology
Volume8
Issue number8
StatePublished - Aug 1 2009

ASJC Scopus subject areas

  • Dermatology

Fingerprint

Dive into the research topics of 'Frequency of thromboembolic events associated with thalidomide in the non-cancer setting: A case report and review of the literature'. Together they form a unique fingerprint.

Cite this